What is best for pain relief : I am going... - Macular Society

Macular Society

3,990 members2,052 posts

What is best for pain relief

thom3patty
thom3patty

I am going tomorrow to get an eye infection of eyelea and since I started these in December most have been very painful the first hour after an injection is so unbearable I use moisturizer drops before hand I ask for less iodine I ask for extra numbing I ask for heavy wash afterwards I also take a 1/2 Xanax and 1 cataflam before I go last shot (last friday)I actually got sick to my stomach from pain I took a zofran but still got sick so I am so afraid tomorrow is going to b bad so what does everyone seem to use to help with pain I can’t take strong pain medication because it makes me sick I also have been doing cold compress thanks for any help not sure if it’s the eyelea or what but no other injections hurt like this

14 Replies

thom3patty, I am so sorry to hear about your pain! I feel you should get another doctor to do the injections. You are doing the right thing with moisture drops, heavy wash and less iodine, so your feeling pain for an hour afterward is not normal in my opinion. Maybe the doc is not waiting long enough for the numbing drops to work?

I went to a new doctor and so far my 3 visits were pain free. My other doc was injecting me with 2 needles each visit! One was lidocaine and the other was Eylea. I had pain for 3-4 days most of the time.

thom3patty
thom3patty in reply to RandyM

Thank you I forgot to add pain doesn’t start for about 3-4 after injection that’s what I can’t figure out it’s not immediately

Lizleiper
Lizleiper in reply to thom3patty

I am exactly the same . I have never found a pain killer that helps with the pain. The morning after i feel my body is traumatised. The pain in the eye vanishes the next day, but leaves me completely drained. The Doctors all know.

thom3patty
thom3patty in reply to Lizleiper

You would think there would b someone who could make this a lot less painful

Hi , I'm so sorry for you it sounds awful and can't possibly be considered acceptable by your Dr. What does he say? It sounds like you are doing all you can for yourself.

The delay you mention makes me think it's the anaesthetic wearing off(like the dentist). You may be super sensitive to iodine. Ask for chlorhexidine instead and see how that goes.

If your injector has poor technique he may be scratching you with the eye clamp which I know from personal experience is excruciating. Lots of soothing drops, regular paracetamol and warm wheat bag on opposite side of face helped me then but it does take time to stop hurting.

I do recall my early inj were more sore after than most of the later ones - I think the eye does get used to them a bit but by far the biggest impact for me was the extra flushing and soothing drops - if this isn't working for you, even with chlorhexidine it might be worth you trying to see a different injector so you have something to compare with.

All I can leave you with is to consider what would happen without the inj. For me even a week of misery was worth 3 weeks of being able to read.

I hope things improve for you and send a hug x

thom3patty
thom3patty in reply to eyesright

Thank you so much and u r right I have no choice the alternative is far worse

I am so sorry thom3patty. Your experiences sound very much like some of mine. When I had my most recent injection I emphasised how much pain I was in, (most times), when the anaesthetic drops wore off. I had tried everything, and nothing helped. This time I was given some anaesthetic drops to take home, which worked miraculously.

See if your doctor will give you some.

thom3patty
thom3patty in reply to fed12

What were the drops called so I can ask for them please

fed12
fed12 in reply to thom3patty

They gave me a tiny vial of the anaesthetic drops that they use to numb the eye before injection. They just referred to them as "anaesthetic drops". I still had the flushing out and used moisturising drops etc. But the only thing that worked for me were these anaesthetic drops. I will ask if they have a special name at my next injection in August. Let me/us know how you get on. All the very best.

thom3patty
thom3patty in reply to fed12

Thank you I sure will

Rosalyn-helpline
Rosalyn-helplineAdministrator

Dear thom3patty,

I am sorry to read of the pain that you have been experiencing post injection.

I am copying a link to our information sheet on Pain in the eye following injections so that you could use this as a discussion point with your ophthalmologist. You could contact them via their secretary:

macularsociety.org/sites/de...

It would also be worth discussing options for pain killers with them. They may then signpost you back to your GP.

Please do not hesitate to contact us if we can be of any further help.

The Macular Society helpline is open 9am – 5pm Monday to Friday on 0300 3030 111.

Alternately, you can contact us via:

help@macularsociety.org

Kind regards,

Hello thom3patty

I don’t know how much control you have over the administration of the injection but if you can get 5 minutes between the numbing drops and the injection thus allowing the drops to take effect that should reduce , even eliminate the pain. I actually fainted before I figured this out. Then I sat there with my cell phone to be sure it was five minutes before the injection. I don’t think the doc appreciated it much but understood.

I also have terrible pain a few hours after injection of eyelea. I have done all the things you have done .washing the eye out after injection used to work . I really think it depends who does it .

thom3patty
thom3patty in reply to Lizleiper

Thank you

You may also like...